Illinois, 2025Extreme Cold in Illinois, December 13 to 14, 2025
December 13 to 14, 2025 · NWS ILX · 12 events in 12 counties and zones
An Arctic cold front swept through central Illinois on December 13th, introducing windy and sharply colder conditions. Thanks to clearing skies and northwesterly winds flowing over a fresh 3 to 8-inch snow cover, air temperatures dropped below zero by the early morning of December 14th.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An Arctic cold front swept through central Illinois on December 13th, introducing windy and sharply colder conditions. Thanks to clearing skies and northwesterly winds flowing over a fresh 3 to 8-inch snow cover, air temperatures dropped below zero by the early morning of December 14th. Given the continued gusty northwesterly winds, wind-chill values bottomed out in the -20 to -35 degree range north of I-70 and east of I-55. Despite the dangerously cold conditions, no cold-related injuries or deaths were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Dec 13, 5:24 PM CST, 49 minutes earlier. Its key messages:
- Snow will diminish during late this afternoon with up to an additional 1-2 inches of snow possible from highway 51 east. Winter Weather Advisory and Winter Storm Warning goes through 8 pm over central IL (excluding Clay, Richland and Lawrence counties).
- Dangerously cold wind chills are expected tonight into Sunday morning, and again Sunday night into Monday morning. The coldest wind chills will drop as low as 15 to 25 degrees below zero overnight into mid Sunday morning. A Cold Weather Advisory in effect over central and southeast IL from 8 pm this evening until noon Sunday.
Area forecast discussion, Dec 13, 5:24 PM CST, 49 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
524 PM CST Sat Dec 13 2025
.KEY MESSAGES...
- Snow will diminish during late this afternoon with up to an
additional 1-2 inches of snow possible from highway 51 east.
Winter Weather Advisory and Winter Storm Warning goes through 8
pm over central IL (excluding Clay, Richland and Lawrence
counties).
- Dangerously cold wind chills are expected tonight into Sunday
morning, and again Sunday night into Monday morning. The coldest
wind chills will drop as low as 15 to 25 degrees below zero
overnight into mid Sunday morning. A Cold Weather Advisory in
effect over central and southeast IL from 8 pm this evening
until noon Sunday.
&&
.DISCUSSION...
Issued at 245 PM CST Sat Dec 13 2025
We are upgrading Macon county into the Winter Storm Warning until
8 pm, with snowfall amounts of 4 to 6 inches and up to another
1-2 inch of snow expected next hour or two. So McLean, DeWitt,
Macon, Champaign, Vermilion, Douglas and Edgar counties have a
winter storm warning until 8 pm while rest of central IL has a
winter weather advisory until 8 pm (excluding Clay, Richland and
Lawrence counties). Between 2-6 inches of snow has fallen over
central IL since early morning. The snow was beginning to lighten
up over west central IL and CAMs show the snow diminishing from
west to east next few hours with most of the snow done by sunset.
Areas south of an Effingham to Robinson line have limited
snowfall. NNW to NW winds to gust 20-25 mph tonight and could
cause some blowing and drifting snow especially in open/rural
areas.
Main weather story tonight will be the bitter cold with lows in
the single digits below zero and wind chills likely lowering to
15 to 25 below zero overnight into Sunday morning. We continued
the cold weather advisory for CWA from 8 pm this evening until
noon Sunday. Will need to monitor areas north of I-70 for possible
upgrade to extreme cold warning overnight if nw winds get
stronger than 10-15 mph tonight. We will likely need another cold
weather advisory Sunday night into Monday morning especially north
of I-70 with lows in the single digits below zero and wind chills
forecast to get to 10-20 below zero. Clouds to decrease from the
nw during tonight with a fair amount of sunshine Sunday but very
cold highs in the single digits, around 10F from highway 50 south
in far southeast IL. A strong 1040-1044 mb arctic high pressure
over Saskatchewan and northern High Plains to build into IL by
sunset Sunday and weaken as it settles over the Southeast States
on Monday. Mostly sunny skies Monday with more clouds from I-74
north. SW breezes develop on Monday but still cold with highs in
the mid 20s to lower 30s, mildest from Macomb to Springfield sw.
After well below normal temperatures since Thanksgiving Eve,
Pacific air is forecast to track into IL during mid week with
strong temperature rises. Highs Tue in the mid 30s to lower 40s,
in the 40s Wed and ranging from mid to upper 40s northern CWA Thu
to low to mid 50s from Quincy to Lincoln to Champaign/Danville
south (mid 50s in southeast IL). A storm system off the Pacific NW
Coast to have a strong surface low of 980-984 mb track to near
northern Lake Superior by midday Thu and bring a cold front
through IL on Thu. This will bring rain chances overnight Wed
night into Thu. Temps cool closer to normal Fri with highs in the
mid to upper 30s, then warm back up on Saturday into mid 40s to
lower 50s, mildest in southeast IL. Another cold front moving
through Sat afternoon/evening to bring another chance of rain
showers.
07
&&
.AVIATION... (For the 00z TAFs through 00z Sunday Evening)
Issued at 524 PM CST Sat Dec 13 2025
Lingering -sn will continue in the vicinity of KDEC-KCMI around
00Z, but depart rapidly to the east leaving VFR conditions
through the remainder of the TAF period. Winds NW 07-14 kts with
gusts to around 20 kt, gradually diminishing after 12Z.
37
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 8 PM CST this evening for
ILZ027>031-036-037-040>042-047>052-054-056-061>063-066>068.
Cold Weather Advisory until noon CST Sunday for ILZ027>031-
036>038-040>057-061>063-066>068-071>073.
Winter Storm Warning until 8 PM CST this evening for ILZ038-
043>046-053-055-057.
&&
Hazardous weather outlook, Dec 13, 2:55 PM CST, 3 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
255 PM CST Sat Dec 13 2025
ILZ027>031-036-037-040-041-047>051-142100-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-Schuyler-Mason-
Cass-Menard-Scott-Morgan-Sangamon-
255 PM CST Sat Dec 13 2025
This Hazardous Weather Outlook is for central Illinois and west
central Illinois.
.DAY ONE...Tonight.
Wind chills will drop to 15 to 25 below zero tonight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Wind chills will drop to 10 to 20 below zero Sunday night and Monday
morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated tonight.
ILZ038-042>046-052>057-061>063-066>068-071>073-142100-
McLean-Logan-De Witt-Piatt-Champaign-Vermilion-Christian-Macon-
Moultrie-Douglas-Coles-Edgar-Shelby-Cumberland-Clark-Effingham-
Jasper-Crawford-Clay-Richland-Lawrence-
255 PM CST Sat Dec 13 2025
This Hazardous Weather Outlook is for central Illinois, east
central Illinois and southeast Illinois.
.DAY ONE...Tonight.
Snow, heavy at times, will continue this afternoon and diminish this
evening.
Wind chills will drop to 15 to 25 below zero tonight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Wind chills will drop to 10 to 20 below zero Sunday night and Monday
morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated tonight.
37
In the hours before
Local storm report, Dec 13, 4:58 PM CST, 1 hour 15 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
458 PM CST Sat Dec 13 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM Snow Manito 40.43N 89.78W
12/13/2025 M7.5 Inch Mason IL Broadcast Media
Storm total.
0445 PM Snow Eureka 40.72N 89.27W
12/13/2025 M7.5 Inch Woodford IL Broadcast Media
Storm total.
0445 PM Snow Maquon 40.80N 90.16W
12/13/2025 M7.0 Inch Knox IL Broadcast Media
Storm total.
0445 PM Snow Pekin 40.57N 89.64W
12/13/2025 M7.0 Inch Tazewell IL Broadcast Media
0445 PM Snow Kingston Mines 40.56N 89.77W
12/13/2025 M7.0 Inch Peoria IL Broadcast Media
Storm total.
0455 PM Snow Havana 40.30N 90.06W
12/13/2025 M7.0 Inch Mason IL Broadcast Media
Storm total.
0455 PM Snow Kickapoo 40.79N 89.75W
12/13/2025 M7.0 Inch Peoria IL Broadcast Media
Storm total.
0445 PM Snow Galesburg 40.95N 90.37W
12/13/2025 M6.0 Inch Knox IL Broadcast Media
Storm total.
0445 PM Snow Metamora 40.79N 89.36W
12/13/2025 M6.0 Inch Woodford IL Broadcast Media
Storm total.
0455 PM Snow Morton 40.61N 89.46W
12/13/2025 M6.0 Inch Tazewell IL Broadcast Media
Storm total.
0455 PM Snow 4 WSW Washington 40.69N 89.48W
12/13/2025 M6.0 Inch Tazewell IL Broadcast Media
Storm total in the Sunnyland area.
0455 PM Snow East Peoria 40.67N 89.58W
12/13/2025 M6.0 Inch Tazewell IL Broadcast Media
Storm total.
&&
GeelhartLocal storm report, Dec 13, 5:01 PM CST, 1 hour 12 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
501 PM CST Sat Dec 13 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM Snow Wenona 41.05N 89.05W
12/13/2025 M5.0 Inch Marshall IL Broadcast Media
Storm total.
0455 PM Snow Spring Bay 40.82N 89.52W
12/13/2025 M5.0 Inch Woodford IL Broadcast Media
Storm total.
0455 PM Snow Creve Coeur 40.64N 89.60W
12/13/2025 M4.8 Inch Tazewell IL Broadcast Media
Storm total.
0445 PM Snow Peoria Heights 40.74N 89.57W
12/13/2025 M4.7 Inch Peoria IL Broadcast Media
Storm total.
&&
GeelhartLocal storm report, Dec 13, 5:03 PM CST, 1 hour 10 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
503 PM CST Sat Dec 13 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM Snow 2 N Homer 40.06N 87.96W
12/13/2025 M6.0 Inch Champaign IL Cocorahs
Final total.
&&
GeelhartLocal storm report, Dec 13, 5:17 PM CST, 56 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
517 PM CST Sat Dec 13 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM Snow 1 E Taylorville 39.56N 89.28W
12/13/2025 M4.5 Inch Christian IL Public
&&
37Local storm report, Dec 13, 5:21 PM CST, 52 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
521 PM CST Sat Dec 13 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM Snow 2 N Alexander 39.76N 90.04W
12/13/2025 M5.7 Inch Morgan IL Mesonet
SWOP report. Storm total.
&&
JRBLocal storm report, Dec 13, 5:22 PM CST, 51 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
522 PM CST Sat Dec 13 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM Snow 4 SSE Tremont 40.48N 89.45W
12/13/2025 M5.3 Inch Tazewell IL NWS Employee
Storm total.
&&
JRBExtreme Cold/Wind Chill, McLean
- When
- December 13, 6:13 PM CST to December 14, 12:00 PM CST
- Where
- McLean forecast zone
- Reported by
- AWSS
- Coordinates
- 40.491, -88.847 (the zone’s center; the record gives no point)
Bitterly cold wind-chill values of -25 to -35 occurred across McLean County during the morning of December 14th. The coldest hourly wind-chill reading observed at the Bloomington Airport (KBMI) was -25.
Extreme Cold/Wind Chill, De Witt
- When
- December 13, 6:13 PM CST to December 14, 12:00 PM CST
- Where
- De Witt forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.175, -88.904 (the zone’s center; the record gives no point)
Bitterly cold wind-chill values of -25 to -35 occurred across DeWitt County during the morning of December 14th.
Extreme Cold/Wind Chill, Macon
- When
- December 13, 6:13 PM CST to December 14, 12:00 PM CST
- Where
- Macon forecast zone
- Reported by
- ASOS
- Coordinates
- 39.860, -88.962 (the zone’s center; the record gives no point)
Bitterly cold wind-chill values of -20 to -30 occurred across Macon County during the morning of December 14th. The coldest hourly wind-chill reading observed at the Decatur Airport (KDEC) was -20.
Extreme Cold/Wind Chill, Christian
- When
- December 13, 6:13 PM CST to December 14, 12:00 PM CST
- Where
- Christian forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.546, -89.277 (the zone’s center; the record gives no point)
Bitterly cold wind-chill values of -20 to -30 occurred across Christian County during the morning of December 14th.
Extreme Cold/Wind Chill, Piatt
- When
- December 13, 6:13 PM CST to December 14, 12:00 PM CST
- Where
- Piatt forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.010, -88.591 (the zone’s center; the record gives no point)
Bitterly cold wind-chill values of -25 to -35 occurred across Piatt County during the morning of December 14th.
Extreme Cold/Wind Chill, Moultrie
- When
- December 13, 6:13 PM CST to December 14, 12:00 PM CST
- Where
- Moultrie forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.642, -88.619 (the zone’s center; the record gives no point)
Bitterly cold wind-chill values of -25 to -35 occurred across Moultrie County during the morning of December 14th.
Extreme Cold/Wind Chill, Shelby
- When
- December 13, 6:13 PM CST to December 14, 12:00 PM CST
- Where
- Shelby forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.391, -88.805 (the zone’s center; the record gives no point)
Bitterly cold wind-chill values of -20 to -30 occurred across Shelby County during the morning of December 14th.
Extreme Cold/Wind Chill, Champaign
- When
- December 13, 6:13 PM CST to December 14, 12:00 PM CST
- Where
- Champaign forecast zone
- Reported by
- ASOS
- Coordinates
- 40.140, -88.199 (the zone’s center; the record gives no point)
Bitterly cold wind-chill values of -25 to -35 occurred across Champaign County during the morning of December 14th. The coldest hourly wind-chill reading observed at the Champaign Airport (KCMI) was -33.
Extreme Cold/Wind Chill, Douglas
- When
- December 13, 6:13 PM CST to December 14, 12:00 PM CST
- Where
- Douglas forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.770, -88.217 (the zone’s center; the record gives no point)
Bitterly cold wind-chill values of -25 to -35 occurred across Douglas County during the morning of December 14th.
Extreme Cold/Wind Chill, Coles
- When
- December 13, 6:13 PM CST to December 14, 12:00 PM CST
- Where
- Coles forecast zone
- Reported by
- ASOS
- Coordinates
- 39.520, -88.222 (the zone’s center; the record gives no point)
Bitterly cold wind-chill values of -25 to -35 occurred across Coles County during the morning of December 14th. The coldest hourly wind-chill reading observed at the Coles County Airport (KMTO) was -28.
Extreme Cold/Wind Chill, Vermilion
- When
- December 13, 6:13 PM CST to December 14, 12:00 PM CST
- Where
- Vermilion forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.183, -87.733 (the zone’s center; the record gives no point)
Bitterly cold wind-chill values of -25 to -35 occurred across Vermilion County during the morning of December 14th.
Extreme Cold/Wind Chill, Edgar
- When
- December 13, 6:13 PM CST to December 14, 12:00 PM CST
- Where
- Edgar forecast zone
- Reported by
- AWOS
- Coordinates
- 39.679, -87.746 (the zone’s center; the record gives no point)
Bitterly cold wind-chill values of -25 to -35 occurred across Edgar County during the morning of December 14th. The coldest hourly wind-chill reading observed at the Paris Airport (KPRG) was -29.
- Extreme Cold/Wind Chill
- Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Illinois, December 13, 20252 deaths · 1 injured · 29 events
- Cold and Winter Weather in South Dakota, December 13 to 14, 202541 events
- Heavy Snow and Winter Weather in West Virginia, December 13 to 15, 202535 events
- Heavy Snow in Indiana, December 13, 202529 events
- Winter Storm and Winter Weather in Ohio, December 13 to 14, 202528 events
- Winter Storm and Winter Weather in New Jersey, December 13 to 14, 202521 events
- Winter Weather in Wisconsin, December 13 to 14, 202520 events
- Cold and Winter Weather in Iowa, December 13 to 14, 202519 events
- Winter Storm and Winter Weather in Maryland, December 13 to 14, 202517 events
- Heavy Snow and Winter Weather in New York, December 13 to 14, 202517 events
- Winter Storm and Winter Weather in Pennsylvania, December 13 to 14, 202513 events
- Winter Storm in West Virginia, December 13 to 14, 202511 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1306584, 1306585, 1306587, 1306588, 1306589, 1306590, 1306591, 1306592, 1306593, 1306594, 1306595, 1306596.